Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 96, NWS Des Moines, IA

September 19, 2010Adams County, Cass County, Union County, Iowa

NWS Des Moines, IA issued this flash flood warning at Sep 19, 2010, 12:40 AM CDT for Adams County, Cass County, Union County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2010, 12:40 AM CDT (05:40 UTC)
Expired
Sep 19, 2010, 6:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IA, Cass County, IA, Union County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 1:39 AM CDTFLASH FLOOD3 W Creston, IANUMEROUS ROADS FLOODED FROM CRESTON WEST TO THE COUNTY LINE. RAINFALL REPORTED OF 4 TO 6 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WGUS53 KDMX 190540
FFWDMX
IAC003-029-175-191130-
/O.NEW.KDMX.FF.W.0096.100919T0540Z-100919T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT SUN SEP 19 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTHWEST IOWA...
  SOUTHERN CASS COUNTY IN SOUTHWEST IOWA...
  UNION COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 630 AM CDT

* AT 1239 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   SLOW MOVING THUNDERSTORMS WERE TRAINING ACROSS THE 
WARNED AREA.  RADAR ESTIMATES OF 2 TO 3 INCHES OF RAIN WERE COMMON 
OVER NORTHERN ADAMS INTO SOUTHERN CASS COUNTIES.  THESE STORMS WILL 
MOVE INTO UNION COUNTY OVER THE NEST 1 TO 2 HOURS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CORNING...CRESTON AND GRISWOLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4096 9481 4104 9495 4116 9495 4115 9515
      4116 9516 4128 9518 4135 9517 4121 9471
      4116 9471 4116 9447 4109 9403 4090 9405

$$
6 follow-up statements
558 
WGUS73 KDMX 190651
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
151 AM CDT SUN SEP 19 2010

IAC003-029-175-191130-
/O.CON.KDMX.FF.W.0096.000000T0000Z-100919T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IA-ADAMS IA-CASS IA-
151 AM CDT SUN SEP 19 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CASS...ADAMS
AND UNION COUNTIES UNTIL 630 AM CDT...

AT 150 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  
REPORTS OF 4 TO 6 INCHES OF RAIN HAVE BEEN RECEIVED WEST OF 
CRESTON.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CORNING...CRESTON AND GRISWOLD.

THE UNION COUNTY SHERIFF REPORTED NUMEROUS ROADS WERE UNDER WATER 
WEST OF CRESTON TO THE COUNTY LIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4096 9481 4104 9495 4116 9495 4115 9515
      4116 9516 4128 9518 4135 9517 4121 9471
      4116 9471 4116 9447 4109 9403 4090 9405

$$
188 
WGUS73 KDMX 190744
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
244 AM CDT SUN SEP 19 2010

IAC003-029-175-191130-
/O.CON.KDMX.FF.W.0096.000000T0000Z-100919T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IA-ADAMS IA-CASS IA-
244 AM CDT SUN SEP 19 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CASS...ADAMS
AND UNION COUNTIES UNTIL 630 AM CDT...

AT 244 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS PRODUCED 4 TO 6 INCHES OF RAIN WEST OF CRESTON.  HEAVY 
THUNDERSTORMS CONTINUE TO TRAIN SOUTHEAST ACROSS THE WARNED 
AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CORNING...CRESTON AND GRISWOLD.

NUMEROUS ROADS WERE FLOODED WEST OF CRESTON TO THE COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4096 9481 4104 9495 4116 9495 4115 9515
      4116 9516 4128 9518 4135 9517 4121 9471
      4116 9471 4116 9447 4109 9403 4090 9405

$$
923 
WGUS73 KDMX 190843
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 AM CDT SUN SEP 19 2010

IAC003-029-175-191130-
/O.CON.KDMX.FF.W.0096.000000T0000Z-100919T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IA-ADAMS IA-CASS IA-
343 AM CDT SUN SEP 19 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CASS...ADAMS
AND UNION COUNTIES UNTIL 630 AM CDT...

AT 339 AM CDT...EMERGENCY MANAGEMENT REPORTED THAT VERY HEAVY 
RAINFALL HAS RESULTED IN MANY STREAMS OVER NORTHEAST ADAMS COUNTY TO 
BE AT OR JUST OVER BANKFULL.  ALSO...LAW ENFORCEMENT REPORTED THAT 4 
TO 6 INCHES OF RAIN HAD FALLEN WEST OF CRESTON.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CORNING...CRESTON AND GRISWOLD.

ROADS WERE REPORTED OVERTOPPED WITH WATER WEST OF CRESTON TO THE 
COUNTY LINE.  OVER NORTHEAST ADAMS COUNTY...GRAVEL ROADS HAD WATER 
STANDING ON THEM OVERNIGHT...BUT THE WATER WAS RECEDING.  WATER WAS 
ALSO REPORTED OVER OLD HIGHWAY 34 IN PLACES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4096 9481 4104 9495 4116 9495 4115 9515
      4116 9516 4128 9518 4135 9517 4121 9471
      4116 9471 4116 9447 4109 9403 4090 9405

$$
532 
WGUS73 KDMX 190950
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT SUN SEP 19 2010

IAC003-029-175-191130-
/O.CON.KDMX.FF.W.0096.000000T0000Z-100919T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IA-ADAMS IA-CASS IA-
450 AM CDT SUN SEP 19 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CASS...ADAMS
AND UNION COUNTIES UNTIL 630 AM CDT...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS HAVE PRODUCED A LARGE AREA OF 2 TO 3 INCH RAINFALL 
AMOUNTS.  SOME REPORTS FROM WEST OF CRESTON INDICATED THAT UP TO 6 
INCHES HAD FALLEN.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CORNING...CRESTON AND GRISWOLD.

THE HEAVY RAINFALL RESULTED IN WATER FLOWING OVER ROADS WEST OF 
CRESTON TO THE ADAMS COUNTY BORDER.  MINOR FLOODING WAS REPORTED IN 
NORTHEAST ADAMS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4096 9481 4104 9495 4116 9495 4115 9515
      4116 9516 4128 9518 4135 9517 4121 9471
      4116 9471 4116 9447 4109 9403 4090 9405

$$
854 
WGUS73 KDMX 191032
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
532 AM CDT SUN SEP 19 2010

IAC003-029-175-191130-
/O.CON.KDMX.FF.W.0096.000000T0000Z-100919T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IA-ADAMS IA-CASS IA-
532 AM CDT SUN SEP 19 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN CASS...ADAMS
AND UNION COUNTIES UNTIL 630 AM CDT...

AT 531 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING REPORTED EARLY WITH THE HEAVY THUNDERSTORM RAINFALL WAS 
RECEDING.  OVERALL FLOODING HAD BEEN RELATIVELY MINOR.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
CORNING...CRESTON AND GRISWOLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4096 9481 4104 9495 4116 9495 4115 9515
      4116 9516 4128 9518 4135 9517 4121 9471
      4116 9471 4116 9447 4109 9403 4090 9405

$$
942 
WGUS73 KDMX 191127
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
627 AM CDT SUN SEP 19 2010

IAC003-029-175-191142-
/O.EXP.KDMX.FF.W.0096.000000T0000Z-100919T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION IA-ADAMS IA-CASS IA-
627 AM CDT SUN SEP 19 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN CASS...
ADAMS AND UNION COUNTIES WILL BE ALLOWED TO EXPIRE AT 630 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4096 9481 4104 9495 4116 9495 4115 9515
      4116 9516 4128 9518 4135 9517 4121 9471
      4116 9471 4116 9447 4109 9403 4090 9405

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 12:28 AM CDT, 12 minutes earlier.

Area forecast discussion, Sep 19, 12:28 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1228 AM CDT SUN SEP 19 2010

.SHORT TERM /TONIGHT/...
SFC FRONT NOW WELL SOUTH OF THE STATE WITH DRIER AIR TRYING TO PUNCH
IN AT THE SFC FROM THE NORTH.  HOWEVER...STRONG ISENTROPIC LIFT AND
MOISTURE ADVECTION ABOVE THE COOL AIR HAS LED TO WIDESPREAD SHOWER
AND THUNDERSTORMS.  THIS WILL PERSIST INTO TONIGHT AS A SFC WAVE
MOVES ALONG THE BOUNDARY HELPING TO CONTINUE THE LIFT ACRS THE
STATE.  THERE IS SOME CONCERN THAT IF CONVECTION BECOMES WIDESPREAD
ACRS KS/MO...THIS MAY CUT OFF MOISTURE AND LIMIT PCPN EXTENT AND
INTENSITY BUT DECENT QG FORCING SHOULD OVERCOME THIS TO SOME EXTENT.
HAVE STAYED WITH LIKELY TO CATEGORICAL ESSENTIALLY ALONG AND SOUTH
OF HIGHWAY 20 OVERNIGHT.  THE DRY AIR PUSHING IN FROM THE NORTH WILL
LIMIT PCPN NORTH OF HIGHWAY 20 AND HAVE CONTINUED LOW OR NO POPS
THERE.  TEMPERATURES WILL BE PROBLEMATIC OVERNIGHT WITH PCPN AND
CLOUDS AS COOL NORTH WINDS PERSIST AND HAVE STAYED RELATIVELY CLOSE
GUIDANCE.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
AN ACTIVE WEEK IS IN STORE AS MODELS BRING A FRONTAL SYSTEM THROUGH
THE CWA ABOUT EVERY OTHER DAY. CONTINUING ISENTROPIC LIFT ALONG A
STATIONARY FRONTAL BOUNDARY WILL KEEP POPS IN THE NEAR-TERM OF THE
FORECAST ACROSS SOUTHERN IOWA. ON MONDAY...THE STATIONARY FRONT
TRANSITIONS INTO A WARM FRONT IN ADVANCE OF A SURFACE CYCLONE AND
LIFTS ACROSS IOWA WITH THETA-E ADVECTION AND ISENTROPIC LIFT
BEGINNING IN WESTERN IOWA AND SPREADING NORTHEASTWARD. MUCAPES OF
1000 TO 1500 J/KG WILL SET UP OVER OUR SOUTHWEST CWA...BUT 0-6 KM
SHEAR WILL BE RATHER WEAK...SO SEVERE POTENTIAL WILL NOT BE
EXPECTED. THE MAIN FORCING WILL DRIVE INTO MINNESOTA MONDAY
AFTERNOON...MUCAPES OVER CENTRAL IOWA REMAIN AROUND 1500 TO 2500
J/KG...BUT FORCING IS LACKING SO GOING WITH A DRY FORECAST MONDAY.
A COLD FRONT SHOULD PASS THROUGH THE CWA ON TUESDAY AND STALL ALONG
THE MISSOURI BORDER ON WEDNESDAY. MOISTURE TRANSPORT INCREASES
ACROSS NORTH CENTRAL IOWA MONDAY NIGHT AHEAD OF THE FRONT. CHANCE
POPS SHOULD REMAIN HIGH ACROSS SOUTHERN PORTIONS OF IOWA JUST NORTH
OF THE STALLED PORTION OF THE FRONT. THE FRONT WILL THEN LIFT ACROSS
IOWA WEDNESDAY NIGHT IN ADVANCE OF AN UPPER LEVEL SHORTWAVE TROUGH.
THETA-E ADVECTION SETS UP AS A SOUTHWESTERLY LLJ ORIENTS ITSELF
ACROSS THE UPPER MIDWEST. THE ATTENDANT COLD FRONT SHOULD SWING
THROUGH THURSDAY NIGHT. SFC CAPE AHEAD OF THE FRONT IS NEAR 2000
J/KG WITH MOST ACTIVITY ACROSS THE SOUTHEASTERN HALF OF THE STATE.

HEADING INTO THE WEEKEND...MODELS DIVERGE IN THEIR SOLUTIONS OF A
SHORTWAVE TROUGH MOVING OUT OF ALBERTA. ECMWF BRINGS TROUGH THROUGH
SATURDAY AFTERNOON AND GFS ON SUNDAY MORNING.

&&

.AVIATION...
19/06Z...ELEVATED TSRA CONTINUE OVER MOST OF THE STATE WITH MOST
CONCENTRATED AREA OVR THE SRN TAF SITES.  AREAL COVERAGE WILL
DECREASE TWD SNRS.  LARGE AREA OF MVFR CIGS IN STRATUS WILL SPREAD
OVER THE STATE AND IS EXPECTED TO HOLD THRU THE REST OF THE TAF PD.
TSRA DVLPMT IS NOT LKLY DURG THE DAY TDA INTO THE EVE SUN. EAST TO
NORTHEAST FLOW WILL CONT OVR THE AREA THRU PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...HINSBERGER
AVIATION...MS SEP 10
Hazardous weather outlook, Sep 18, 5:52 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
552 PM CDT SAT SEP 18 2010

IAZ046>050-057>062-070>075-081>086-092>097-192300-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
552 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. AN ISOLATED SEVERE
STORM CAPABLE OF PRODUCING QUARTER SIZED HAIL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORM CHANCES CONTINUE ON SUNDAY THEN SCATTERED
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. ADDITIONAL THUNDERSTORM
ARE POSSIBLE INTERMITTENTLY THROUGHOUT THE WEEK. A FEW SEVERE
STORMS AND LOCALLY HEAVY RAIN MAY OCCUR DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

IAZ004>007-015-192300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
552 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS RETURN SUNDAY NIGHT THEN INTERMITTENTLY
THROUGHOUT THE WEEK. A FEW SEVERE STORMS AND LOCALLY HEAVY RAIN MAY
OCCUR DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

IAZ016-017-023>028-033>039-044-045-192300-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-
552 PM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORM CHANCES CONTINUE ON SUNDAY THEN SCATTERED
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT. ADDITIONAL THUNDERSTORM
ARE POSSIBLE INTERMITTENTLY THROUGHOUT THE WEEK. A FEW SEVERE
STORMS AND LOCALLY HEAVY RAIN MAY OCCUR DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

DONAVON

In the hours before

Local storm report, Sep 18, 10:54 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1054 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             3 W BEDFORD             40.67N 94.78W
09/18/2010  E1.75 INCH       TAYLOR             IA   LAW ENFORCEMENT

            ON HIGHWAY 2

&&

BF
Local storm report, Sep 18, 11:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1116 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     HAIL             6 NW DES MOINES         41.64N 93.69W
09/18/2010  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.

1110 PM     HAIL             4 NW DES MOINES         41.63N 93.67W
09/18/2010  E1.00 INCH       POLK               IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER SIZED HAIL.

&&

LEE
Local storm report, Sep 18, 11:19 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1119 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             NE JOHNSTON             41.69N 93.70W
09/18/2010  E0.75 INCH       POLK               IA   TRAINED SPOTTER

&&

MS SEP 10
Local storm report, Sep 18, 11:36 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             BEDFORD                 40.67N 94.72W
09/18/2010  E2.50 INCH       TAYLOR             IA   CO-OP OBSERVER

            HAIL RANGED FROM HALF INCH TO TWO AND ONE HALF INCH
            DIAMETER

&&

MS SEP 10
Local storm report, Sep 19, 12:20 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     HAIL             7 S CUMBERLAND          41.17N 94.87W
09/18/2010  E3.00 INCH       CASS               IA   TRAINED SPOTTER

&&

MS SEP 10
Local storm report, Sep 19, 12:40 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1240 AM CDT SUN SEP 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             MOUNT AYR               40.71N 94.24W
09/19/2010  E1.00 INCH       RINGGOLD           IA   LAW ENFORCEMENT

&&

DONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 9:32 PM CDTSevere Thunderstorm WarningDMXTaylor43 min
Sep 18, 10:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Sep 18, 10:46 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass44 min
Sep 18, 11:01 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor44 min
Sep 18, 11:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk42 min
Sep 18, 11:30 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass45 min
Sep 18, 11:45 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor45 min
Sep 19, 12:15 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Union45 min
Sep 19, 12:28 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold47 min
Sep 19, 1:01 AM CDTSevere Thunderstorm WarningDMXClarke, Ringgold, Union44 min
Sep 19, 1:16 AM CDTSevere Thunderstorm WarningDMXDecatur44 min
Sep 19, 1:21 AM CDTSevere Thunderstorm WarningDMXCass39 min
Sep 19, 2:17 AM CDTFlash Flood WarningDMXDecatur, Ringgold, Union, Wayne5 hr
Sep 19, 2:27 AM CDTSevere Thunderstorm WarningDMXAdams, Taylor48 min
Sep 19, 3:15 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor60 min
Sep 19, 9:02 AM CDTRiver Flood WarningDMXTaylor4 hr
Sep 19, 2:09 PM CDTRiver Flood WarningDMXAppanoose, Wayne16 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.